Maryland, 2019

Damaging Wind in Maryland, May 30, 2019

May 30, 2019 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 30, 2:52 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 30, 2:52 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
352 PM EDT Thu May 30 2019

.SYNOPSIS...
A weak cold front will move into the area late tonight and
Friday...bringing slightly cooler conditions heading into the
weekend. A stronger cold front crosses the area late Sunday and
will be followed by dry and seasonable weather early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 220 PM EDT Thursday...

Hot again this afternoon...a few places have reached the u90s. SW
winds have generally kept dew points in check...generally through
the l-m60s. Convection developing NNW of the FA...unlike
yesterday though...tstms are limited back toward the higher
terrain. CAMS are generally split on convective coverage into
tonight. Will lean toward the highest PoPs from central VA N and
NE through about midnight. A couple of the near term hi res
models suggest that pcpn could linger toward the coast for a
while after midnight. Otw...partly cloudy tonight w/ lows in the
60s-l70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 230 PM EDT Thursday...

Upper level ridge breaks down tonight...w/ a weak sfc boundary
setting S into the local area by Fri afternoon. A wind shift
from WSW to N or VRB expected by Fri afternoon for most areas.
Going partly cloudy Fri w/ PoPs increasing to 30-50% central/SW
and SE while remaining aob 15% over NE portions of the FA. A
strong s/w is forecast progged to approach from the WNW and move
across srn VA Fri night. Keeping PoPs 30-50%...mainly from
central VA on S and SE until after midnight Fri night. That
feature exits early Sat leaving behind little support/trigger
for pcpn into Sat evening/night.

Highs Fri in the m-u80s inland...l-m80s at the coast. Lows Fri
night in the l-m60s...except around 70F at the coast in SE VA-NE
NC. Highs Sat in the m80s inland...u70s-l80s at the coast. Lows
Sat night in the l-m60s W to the u60s E.

Trough aloft amplifies into the region pushing a sfc cold front
across the region Sun (afternoon/evening). Expecting partly
sunny/VRB clouds w/ PoPs 30-40%. Highs A few of the models have
trended drier wrt SHRAs/tstms. SCT- widespread SHRAs/tstms
(PoPs 40-50%). Highs in the m80s inland...u70s-l80s at the
coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 355 PM EDT Wednesday...

The trough aloft amplifies into the region pushing a sfc cold front
across the region Sun (afternoon/evening) resulting in increased
coverage of clouds and SHRAs/tstms. potentially resulting in SCT-
widespread SHRAs/tstms (PoPs 40-50%). Drying out and more seasonable
for Mon-Tue. Increasing clouds/PoPs again by WED.

Lows Sat night in the l-m60s...except around 70F near the coast in
SE VA-NE NC. Highs Sun mainly in the l-m80s...except in the u70s-
around 80F on the ern shore. Lows Sun night from the M50s NW to the
m60s SE. Highs Mon 75-80F. Lows Mon night in the 50s...except 60-65F
at the coast. Highs Tue in the u70s-l80s.
Highs Wed in the l-m80s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 235 PM EDT Thursday...

Region remains in warm sector this afternoon w/ a frontal
boundary draped E-W just to the N. SCT-BKN CU/AC into this
evening. That front approaches from the N by late this evening
then settles over central/srn VA Fri. Some hi-res models have
potential for ISOLD-SCT SHRAs/tstms invof RIC-SBY after
22Z/30-00Z/31. Generally remaining VFR through the 18Z TAF
forecast period. SCT SHRAs/tstms are possible by late Fri
afternoon into Sat (highest probs over srn central/SE VA and NE
NC). A stronger cold front crosses the region late Sun w/
possible SHRAs/tstms. VFR Mon-Tue.

&&

.MARINE...
As of 315 PM EDT Thursday...

An area of low pressure tracks into ern Canada by tonight as its
associated (weak) cold front moves toward the area. The pressure
gradient is expected to briefly tighten ahead of the cold front
(especially S) early this evening through the first part of tonight.
This will cause SW winds to increase to 15-20 kt over the Coastal
Waters S of Cape Charles by 00-03z Fri. Winds turn to the NW Fri AM
and diminish to ~10 kt over all marine zones by 12-15z Fri. No SCA
headlines with this package, but a few gusts to SCA criteria are
possible on the Currituck Sound/coastal waters S of the VA-NC border
late this evening/tonight (especially at elevated sites). In
addition, SMWs/MWSs may be needed this evening due to isolated-
scattered tstms (best chc of tstms is over the nrn marine zones).
Seas are expected to build to ~3 ft (4 ft seas possible 20 nm
offshore) tonight, with`up to 2 ft waves on the Ches Bay. The front
is expected to stall in NC on Fri and another area of low pressure
is progged to track along it during the day before moving offshore
early Sat AM. While there is a chc of tstms (mainly S) Fri/Fri
night, predominant winds will remain below SCA levels. Tranquil
marine conditions are then expected for the weekend (outside of
isolated-scattered tstms).

&&

.CLIMATE...
As of 330 AM EDT Thursday...

* A top 3 warmest May is expected at Richmond, Norfolk,
  Elizabeth City given the expected heat to finish the month
  (good chance for Norfolk and Elizabeth City to be the #1
  warmest). Current projections are for Salisbury to be either
  5th or 6th warmest. Daily records for Today/Thu (5/30) are
  as follows:

* Thu 5/30:   Record High Record High Min

* Richmond:    98 (1991)   72 (2018)
* Norfolk:     99 (1991)   72 (2018)
* Salisbury:   95 (2011)   71 (1959)
* Eliz City:   96 (2011)   74 (2011)

* Number of Days of 90F+ in May:

* Site        Avg      2019 (thru 5/29)    Most (Year)

* Richmond:   2 days   6 days              11 days (1962)
* Norfolk:    2 days   5 days              13 days (1880)
* Salisbury:  1 day    2 days               7 days (1991)
* Eliz City:  2 days   7 days               9 days (1944)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB
MARINE...ERI/JDM
CLIMATE...AKQ
Hazardous weather outlook, May 30, 2:32 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
332 PM EDT Thu May 30 2019

MDZ021>025-VAZ048-061-062-064-069-075>078-083>086-099-100-509>512-
515>522-311945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-New Kent-Gloucester-Middlesex-
Mathews-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
332 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected this evening. Storms
may be accompanied by strong wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-311945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
332 PM EDT Thu May 30 2019

...INCREASED FIRE DANGER IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   INCREASED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will be possible across the outlook area
Friday afternoon and night...as a cold front drops across the area.
Isolated severe thunderstorms are possible, with damaging wind gusts
and large hail as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ060-065>068-079>082-087>090-092-093-095>098-513-514-
523>525-311945-
Eastern Currituck-Prince Edward-Mecklenburg-Lunenburg-Nottoway-
Amelia-Brunswick-Dinwiddie-Prince George-Charles City-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-York-Newport News-
Hampton/Poquoson-
332 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will be possible across the outlook area
Friday afternoon and night...as a cold front drops across the area.
Isolated severe thunderstorms are possible, with damaging wind gusts
and large hail as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 30, 11:59 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1259 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     EASTVILLE               37.35N 75.94W
05/29/2019                   NORTHAMPTON        VA   EMERGENCY MNGR

            SEVERAL TREES DOWN AND SOME LIGHT DAMAGE TO
            WEAK STRUCTURES IN EASTVILLE.

&&

JO

The radar

The Dover AFB radar (KDOX), 57 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
May 30, 4:06 PM EST
Where
Dorchester County, 0.69 mi N of Mt Holly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.560, -76.000

Trees were downed just east of Cambridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829880.